EconPapers    
Economics at your fingertips  
 

Specification tests for time-varying coefficient models

Zhonghao Fu, Yongmiao Hong, Liangjun Su () and Xia Wang

Journal of Econometrics, 2023, vol. 235, issue 2, 720-744

Abstract: Time-varying coefficient models have been widely used to characterize changing relationships among economic and financial variables. The existing literature usually specifies the time-varying coefficient vector as a stationary stochastic process, a deterministic function of time, and a unit root process, respectively. In this paper, we propose two tests to distinguish these three specifications. Both test statistics follow asymptotic normal distributions under the respective null hypotheses and diverge to infinity in probability under the corresponding alternatives. To improve the finite sample performance of the tests, we propose a dependent wild bootstrap to obtain the bootstrap critical value (or P-value) and establish its asymptotic validity. Simulation studies show that our bootstrap-based tests perform reasonably well in finite samples. We apply the proposed tests to the time-varying specifications of the equity return’s predictive model, the U.S. Taylor rule, and inflation persistence, respectively. The results suggest that a unit root process is favored for the first application, whereas a deterministic function of time should be adopted for the latter two applications.

Keywords: Dependent wild bootstrap; Nonparametric estimation; Smooth function; Stochastic process; Time-varying coefficient (search for similar items in EconPapers)
JEL-codes: C12 C14 C22 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407622001440
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:235:y:2023:i:2:p:720-744

DOI: 10.1016/j.jeconom.2022.08.001

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:econom:v:235:y:2023:i:2:p:720-744